Ingredient in new MS drug, Tecfidera, linked to PML

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Ingredient in new MS drug, Tecfidera, linked to PML

Postby MSUK » Thu Apr 25, 2013 1:56 am

The active ingredient in a drug that’s expected to become a popular treatment for multiple sclerosis has been linked to four European cases of a rare but sometimes fatal brain disease called progressive multifocal leukoencephalopathy (PML)........ Read More - http://www.ms-uk.org/index.cfm/BG12
MS-UK - http://www.ms-uk.org/
User avatar
MSUK
Family Elder
 
Posts: 1985
Joined: Wed Oct 14, 2009 3:00 pm

Advertisement

Re: Ingredient in new MS drug, Tecfidera, linked to PML

Postby CureOrBust » Thu Apr 25, 2013 2:34 am

So Biogen has set a middle-of-the-field price for a pill that many analysts expect to become the top therapy in the oral MS class.
... snip...
However, Gilenya has reduced relapse rates in MS patients in studies by about 54% compared with 44% to 53% in those studied on Biogen's pill and 30% in patients taking Aubagio in clinical trials, The New York Times reported. Yet analysts expect Tecfidera to ultimately garner the most sales.
Huh? Why do they "expect to become the top therapy in the oral MS class" when its not the most effective?
User avatar
CureOrBust
Family Elder
 
Posts: 2873
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Re: Ingredient in new MS drug, Tecfidera, linked to PML

Postby LR1234 » Tue Apr 30, 2013 11:07 am

I think they believe it has a good safety profile as has been used for psoriasis for many years. Unfortunately the new caes of pml will maybe need a rethink
LR1234
Family Elder
 
Posts: 1495
Joined: Wed Feb 11, 2009 4:00 pm
Location: California

Re: Ingredient in new MS drug, Tecfidera, linked to PML

Postby Anonymoose » Thu Aug 29, 2013 4:05 pm

Don't know if this has been posted yet.

PML in a Patient Treated with Dimethyl Fumarate from a Compounding Pharmacy
http://www.nejm.org/doi/full/10.1056/NEJMc1215357
To the Editor:
Preparations containing various mixtures of fumaric acid esters are prescribed for psoriasis in several countries, in many cases for off-label use, and are regarded as safe.1 One such preparation is enteric-coated, slow-release Psorinovo (compounding pharmacy, Mierlo-Hout), in which the active agent is dimethyl fumarate and in which copper gluconate was used as an additive until 2010 (for a profile of the drug, see the Supplementary Appendix, available with the full text of this letter at NEJM.org).

On November 5, 2012, a 42-year-old woman who reported having progressive right-sided hemiparesis since May consulted us for a second opinion. She had been given a diagnosis of possible multiple sclerosis in September and at that time received 3000 mg of intravenous methylprednisolone over 3 days, without effect. Her medical history was notable for psoriasis, for which she had been taking 420 mg of Psorinovo per day since 2007, supplemented by 1000 mg of calcium ascorbate per day and EPA-1000 fish oil capsules (EPA denotes the omega-3 fatty acid eicosapentaenoic acid).

Sequential magnetic resonance imaging (MRI) scans of the brain (Figure 1
Figure 1

Axial MRIs of the Brain Showing Manifestations and Progression of PML and Signs of IRIS.
) showed small, deep white-matter lesions and one large progressive lesion, which was suggestive of progressive multifocal encephalopathy (PML), as described in a study of imaging findings in relation to PML resulting from treatment with monoclonal antibodies.2 Hematologic studies revealed lymphopenia, with a count of 200 lymphocytes per cubic millimeter (normal range, 600 to 2900). We realized in retrospect that the lymphopenia had developed after the initiation of treatment with Psorinovo (see Table 1 in the Supplementary Appendix). The patient was seronegative for HIV, but a semiquantitative, real-time polymerase-chain-reaction (PCR) assay of a specimen of the cerebrospinal fluid was positive for the JC virus.

We made a diagnosis of PML, stopped treatment with Psorinovo on November 7, and then started treatment for PML with mefloquine and mirtazapine.

Initially, the hemiparesis remained progressive, even though the lymphopenia began to abate (Table 2 in the Supplementary Appendix). On December 7, we noticed signs of an immune reconstitution inflammatory syndrome (IRIS) on MRI, with indications becoming more evident on December 13 (Figure 1). We initiated treatment with intravenous methylprednisolone. Her clinical condition stabilized in early January 2013, and we observed the first signs of recovery on January 31.

We believe that treatment with Psorinovo contributed to the development of PML in our patient. First, lymphopenia developed during treatment with Psorinovo and is a well known side effect.1 Second, our patient had used no immunosuppressive medication before the onset of PML, and she was seronegative for HIV. Finally, the occurrence of IRIS after the discontinuation of Psorinovo argues in favor of a causal link.

We think this case report is of special relevance since preparations of fumaric acid esters, including dimethyl fumarate, are emerging drugs that may have a broader range of therapeutic indications in the near future.3-5
Anonymoose
Family Elder
 
Posts: 994
Joined: Tue Oct 09, 2012 7:33 am

Re: Ingredient in new MS drug, Tecfidera, linked to PML

Postby Anonymoose » Thu Aug 29, 2013 5:11 pm

Don't know if this one has been posted either...keep running into them by accident!
http://www.nejm.org/doi/full/10.1056/NE ... 05#article
Fumaric acid is considered effective and safe in the treatment of psoriasis vulgaris1 and is licensed for this use in Germany. We diagnosed progressive multifocal leukoencephalopathy (PML) in a 74-year-old man who had received monotherapy for psoriasis with oral fumaric acid for 3 years (2007 through 2010) in doses of up to 120 mg of dimethyl fumarate and 95 mg of monoethyl fumarate, each taken two times a day. The patient had had psoriasis for more than 5 years and had been treated topically with glucocorticoids (January through May 2005) and orally with acitretin (maximum dose of 50 mg once daily, May 2005 through June 2006) and methotrexate (maximum dose of 22.5 mg once weekly, July 2006 through July 2007). In July 2010, progressive sensory aphasia developed. Magnetic resonance imaging (MRI) of the brain (see Fig. S1 in the Supplementary Appendix, available with the full text of this letter at NEJM.org), neuropathological investigations of specimens of the brain obtained during biopsy (Fig. S2 in the Supplementary Appendix), and positive results on polymerase-chain reaction (PCR) assays for the JC virus in the cerebrospinal fluid (CSF) (90 copies per milliliter) and brain tissue (88,800,000 copies per microgram of DNA) led to the diagnosis of PML.

A differential blood count revealed grade 3 lymphocytopenia (Figure 1
Figure 1

Leukocyte and Lymphocyte Counts during Treatment with Fumaric Acid, at the Time of Diagnosis of PML and IRIS, and at Follow-up.
, and Tables S1 and S2 in the Supplementary Appendix). Retrospective analysis revealed that the lymphocytopenia had reached grade 3 status within 1 year after the initiation of treatment with fumaric acid. Although it was the manufacturer's recommendation to discontinue treatment with fumaric acid in patients with severe lymphocytopenia, treatment was continued in this patient until the diagnosis of PML was made 2 years later.

Before implicating fumaric acid–associated lymphocytopenia as the probable cause of immunodeficiency, we ruled out other causes of immunodeficiency and cancer. Flow-cytometric immunophenotyping of peripheral blood and bone marrow aspirate did not reveal any myelodysplastic syndrome. Tests for markers of paraneoplastic tumors were negative, and computed tomographic scans of the chest, abdomen, and pelvis were normal. PCR assays of the CSF for neurotropic viruses were negative, as were the results of HIV testing. At the time of diagnosis, the only other medication the patient was taking was tamsulosin, for the treatment of prostate hyperplasia.

When PML was diagnosed in August 2010, fumaric acid was discontinued and treatment with mefloquine and mirtazapine was started.2 Within 5 weeks, an immune reconstitution inflammatory syndrome (IRIS) developed, manifested by clinical worsening and detected in areas of enhancement on MRI of the brain after the administration of gadolinium (Fig. S3 in the Supplementary Appendix). Methylprednisolone was administered at a dose of 500 mg per day for 5 days.

In January 2011, MRI studies revealed regression of T2-weighted hyperintensities, with almost complete absence of gadolinium enhancement. The patient's condition had improved despite the persistence of a marked sensory aphasia syndrome. PCR assays for the JC virus in the CSF and plasma were now negative.

Fumarate, unlike other immune-based therapies that may cause PML (e.g., rituximab, natalizumab, efalizumab, and infliximab), does not belong to the monoclonal antibody family. Although this patient may have been at higher risk for PML for other reasons, long-term treatment with fumarate was probably an important factor in its development, given the unrevealing evaluation for other causes of immune deficiency, the induction of an IRIS with 5 weeks after the withdrawal of fumarate, and the patient's clinical improvement and survival after a follow-up of more than 2 years. Similar to treatment with natalizumab,3 long-term treatment with fumaric acid and prior treatment with other immunosuppressants may have increased this patient's risk of PML.
Anonymoose
Family Elder
 
Posts: 994
Joined: Tue Oct 09, 2012 7:33 am


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users